Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 55, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Aug 27, 2004, 6:22 AM EDT for Gladwin County, Michigan. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2004, 6:22 AM EDT (10:22 UTC)
- Expired
- Aug 27, 2004, 7:00 AM EDT
- In force
- 38 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
County Gladwin County, MI
The radar
The NCL Michigan radar (KAPX), 123 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 27, 2:25 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 10.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 636 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 918 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KAPX 271022
SVRAPX
MIC051-271100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
621 AM EDT FRI AUG 27 2004
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GLADWIN COUNTY IN NORTHERN LOWER MICHIGAN
* UNTIL 700 AM EDT
* AT 620 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES WEST OF HARRISON TO NEAR CLARE...MOVING
NORTHEAST AT 55 MPH.
* THESE SEVERE THUNDERSTORMS WILL BE NEAR...
GLADWIN AND BEAVERTON AROUND 630 AM EDT...
WOODEN SHOE VILLAGE...WINEGARS...SKEELS AND ALBRIGHT SHORES AROUND
635 AM EDT...
HOCKADAY AROUND 640 AM EDT...
RHODES AROUND 645 AM EDT...
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS AND CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM.
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
LAT...LON 4409 8538 4378 8489 4336 8480 4336 8371
4377 8380 4417 8435
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 4:11 AM EDT, 2 hours 11 minutes earlier.
Area forecast discussion, Aug 27, 4:11 AM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 411 AM EDT FRI AUG 27 2004 .SHORT TERM...CURRENT MCS WILL LEAD OFF THE MAIN CONCERNS AS THE 500 MB JET MAX AND THE LLJ PUSHES THE DEVELOPMENT INTO THE SOUTHERN PART OF THE FORECAST AREA. TODAY...COLD FRONT PUSHES INTO THE FORECAST AREA DURING THE DAY WITH THE 500 MB JET MAX THAT GETS ITS RRQ INTO THE ACT BY 18Z. WITH PWATS AROUND 1.5 EXPECT THAT AT LEAST IN THE MORNING THE POSSIBILITY WILL BE FOR HEAVY RAIN. FOR THE AFTERNOON WILL KEEP THE LIKELY POPS AS THE FRONT IS STILL SAGGING THROUGH THE REGION WITH WEAKENING DYNAMIC SUPPORT. .LONG TERM...TONIGHT...AFTER 00Z THE 500 MB JET PULLS OFF TO THE NORTHEAST AND THE LEADING EDGE OF THE COLD FRONT GOES SOUTH OF THE FORECAST AREA. BY 09Z THE FRONT STALLS ACROSS THE REGION. THE ONLY AREAS WITH LIKELY POPS WILL BE ALONG THE SOUTHERN COUNTIES IN THE FORECAST AREA ASSOCIATED WITH THE FRONT. SATURDAY...500 MB JET MAX REDEVELOPS JUST TO THE NORTHEAST OF THE AREA, ALLOWING THE RRQ OF THE JET TO SET UP OVER THE FORECAST AREA. THIS HELPS TO FORM A SFC WAVE ALONG THE FRONT. AS THE SFC LOW MOVES IN TO THE FORECAST AREA, THE RAIN IS PUSHED BACK UP INTO THE FORECAST AREA, MAINLY SOUTH OF M-32. SATURDAY NIGHT...THE 500 MB TROUGH BEGINS TO PUSH THE JET MAX TO THE EAST AND REINFORCES THE COLD FRONT SO THAT IT PUSHES THE SFC LOW AND THE ASSOCIATED RAIN TO THE EAST AS WELL. BY 09Z, THE SFC LOW IS IN SW ONTARIO AND THE RAIN HAS MOVED OUT OVER LAKE HURON. SUNDAY...THE SFC HIGH SETS UP OVER THE FORECAST AREA, WITH THE 700-500 MB LAYER RH DRYING TO LESS THAN 20%. THE ONLY PROBLEM WILL BE AT THE 850 MB LEVEL WHERE THE MOISTURE IS STILL >90% AND THE 850 TEMPERATURES HAVE FALLEN TO AROUND +8C. THIS GIVES A DELTA T OF AROUND 9C AND WITH THE 500 MB TROUGH JUST TO THE WEST, WOULD EXPECT THAT THERE WILL BE SCATTERED RAIN SHOWERS ESPECIALLY IN NW LOWER. NO CHANGES MADE TO THE EXTENDED PERIOD AT THIS TIME. LUTZ && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 26, 5:05 PM EDT, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 505 PM EDT THU AUG 26 2004 MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345- LHZ345>349-271100- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR 505 PM EDT THU AUG 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TONIGHT THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF NORTHERN MICHIGAN TONIGHT...WITH THE GREATEST THREAT OCCURRING SOUTH OF M-32 AFTER MIDNIGHT. ANY THUNDERSTORMS MAY PRODUCE DAMAGING GUSTS TO 70 MPH. THERE IS AN INCREASED RISK FOR RIP CURRENTS THIS EVENING ON LAKE MICHIGAN BEACHES OF NORTHERN MICHIGAN...ESPECIALLY ALONG US-2 WEST OF THE MACKINAC BRIDGE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY ISOLATED THUNDERSTORMS MAY PRODUCE DAMAGING WIND GUSTS TO 60 MPH ACROSS NORTHERN MICHIGAN FRIDAY...ANYWHERE ACROSS THE REGION IN THE MORNING...AND PRIMARILY ACROSS NORTHERN LOWER MICHIGAN IN THE AFTERNOON AND EVENING. ALSO...THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAIN FRIDAY...WITH OVER ONE INCH OF RAIN POSSIBLE IN LESS THAN ONE HOUR AT ANY GIVEN LOCATION. THE CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS PARTS OF NORTHERN MICHIGAN SATURDAY INTO SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) JPB/SPR
In the hours before
Local storm report, Aug 27, 4:57 AM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
457 AM EDT FRI AUG 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0440 AM TSTM WND DMG 5 E TRAVERSE CITY 44.75N 85.50W
08/27/2004 GRAND TRAVERSE MI BROADCAST MEDIA
10 INCH DIAMETER TREE DOWN
&&
LUTZLocal storm report, Aug 27, 5:01 AM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
501 AM EDT FRI AUG 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0449 AM TSTM WND GST 5 E TRAVERSE CITY 44.75N 85.50W
08/27/2004 65 MPH GRAND TRAVERSE MI BROADCAST MEDIA
&&
LUTZThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 3:11 AM EDT | Special Marine Warning | APX | 2 hr | |
| Aug 27, 3:11 AM EDT | Special Marine Warning | APX | 2 hr | |
| Aug 27, 3:11 AM EDT | Special Marine Warning | APX | 2 hr | |
| Aug 27, 4:33 AM EDT | Severe Thunderstorm Warning | APX | Grand Traverse, Leelanau | 42 min |
| Aug 27, 5:02 AM EDT | Severe Thunderstorm Warning | APX | Antrim | 43 min |
| Aug 27, 6:43 AM EDT | Severe Thunderstorm Warning | APX | Arenac | 47 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.